Alert archive / Kansas / Areal Flood Warnings in 2019

Areal Flood Warning 21, NWS Dodge City, KS

September 25, 2019Pratt County, Kansas

NWS Dodge City, KS issued this areal flood warning at Sep 25, 2019, 4:17 AM CDT for Pratt County, Kansas. It was in force for 9 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2019, 4:17 AM CDT (09:17 UTC)
Expired
Sep 25, 2019, 1:15 PM CDT
In force
9 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Pratt County, KS

The radar

The Dodge City radar (KDDC), 110 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 7:00 AM CDTHEAVY RAIN 6.83 S Pratt, KSTHE RAIN FELL FROM THE LATE AFTERNOON ON THE 24TH INTO THE EVENING.
Sep 25, 7:00 AM CDTHEAVY RAIN 7.382 Sse Pratt, KSTHE RAIN FELL FROM LATE AFTERNOON ON THE 24TH INTO THE EVENING.
Sep 25, 8:00 AM CDTHEAVY RAIN 4.353 N Pratt, KSTHE RAIN FELL FROM THE LATE AFTERNOON ON THE 24TH INTO THE EVENING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
888 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

764 
WGUS43 KDDC 250917
FLWDDC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Dodge City KS
417 AM CDT Wed Sep 25 2019

KSC151-251815-
/O.NEW.KDDC.FA.W.0021.190925T0917Z-190925T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pratt KS-
417 AM CDT Wed Sep 25 2019

The National Weather Service in Dodge City has issued a

* Flood Warning for...
  Pratt County in south central Kansas...

* Until 115 PM CDT Wednesday.

* At 408 AM CDT, Doppler radar indicated over 5 inches inches of 
  rain have fallen across portions of Pratt county. At midnight the 
  emergency manager reported county roads in numerous locations were 
  under water. Additional rainfall is no longer expected but runoff 
  from the heavy rainfall this morning will likely continue to cause 
  flooding of small creeks, country roads and other low lying spots. 

* Some locations that will experience flooding include...
  Pratt, Iuka, Cullison, Byers, Cairo and Hopewell. 

This warning replaces the Flash Flood Warning that was previously in 
effect for Pratt county. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

&&

LAT...LON 3751 9847 3753 9881 3764 9901 3782 9901
      3782 9878 3777 9875 3770 9846

$$

RBURG
1 follow-up statement
408 
WGUS83 KDDC 251808
FLSDDC

Flood Statement
National Weather Service Dodge City KS
108 PM CDT Wed Sep 25 2019

KSC151-251817-
/O.EXP.KDDC.FA.W.0021.000000T0000Z-190925T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pratt KS-
108 PM CDT Wed Sep 25 2019

...THE FLOOD WARNING WILL EXPIRE AT 115 PM CDT FOR PRATT COUNTY...

Flooding from rainfall last night continues to recede, with most 
roadways reopened. The flood warning will be allowed to expire at 
1:15 pm CDT. 

LAT...LON 3751 9847 3753 9881 3764 9901 3782 9901
      3782 9878 3777 9875 3770 9846

$$

TURNER

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Sep 25, 2:36 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 25, 2:36 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
236 AM CDT Wed Sep 25 2019

...Updated Short Term and Long Term Discussions...

.SHORT TERM...(Today and tonight)
Issued at 235 AM CDT Wed Sep 25 2019

A cold front will cross southwest Kansas and drop south into
Oklahoma and the Panhandle of Texas late today where it will
become stationary. By evening a wedge of moisture will be located
just north of this boundary along as an easterly upslope flow
develops across southwest Kansas. Based on the NAM, GFS, and HRRR
this surface boundary is forecast to stall out far enough south
that the instability axis north of this boundary will be located
along and south of the Oklahoma border. As a result the area most
favorable for precipitation chances for late today will be near
the Oklahoma border across south central Kansas. A slight chance
for thunderstorms may linger through the overnight hours along the
Oklahoma border as far west as Elkhart based on moisture and
850mb warm air advection developing tonight. Any storm that does
develop late today or overnight is not expected to be severe.

Highs today will be around 10 degrees cooler than yesterday.
Highs this afternoon will range from around 80 degrees north of
dodge city to the upper 80s along the Oklahoma border. Lows
tonight will be in the lower 60s near the Oklahoma border where
clouds and a moist upslope flow will be present. Lows in the low
to mid 50s are expected north central and west central Kansas
under a mostly clear sky.

.LONG TERM...(Thursday through Tuesday)
Issued at 235 AM CDT Wed Sep 25 2019

Models this morning were similar to previous runs and were also
in decent agreement with each other with the Baja California upper
low mid week weakening as it moves east/northeast towards the
Central Plains late week. Given this timing and track of this
upper level system the stationary front just south of the Oklahoma
border today (Wednesday) will begin to lift north as a warm front
Thursday night and then drop south again as a cold front during
the day on Friday as the upper level trough passes. As this upper
level trough crosses the West Central High Plains late Friday it
will not only bring back down some cooler air into western Kansas
but it will also produce a slight chance for thunderstorms for
portions of western and northern Kansas.

Some cooler temperatures will start off the weekend but warmer
air is expected will spread back western Kansas on Sunday and
linger through Monday afternoon. Also over the weekend into early
next week an upper low is forecast to move into the western United
States as an upper level high establishes itself over the Lower
Mississippi Valley. Between the upper low and upper high a
southwesterly flow will develop over western Kansas. This
southwest flow will stay in place through at least mid week and as
several subtle upper waves embedded in this southwest flow
crosses Kansas there will be a chance for storms almost every day
from late Monday through at least Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1203 AM CDT Wed Sep 25 2019

Any convection over the next hour or two will be southeast of
Dodge City as a surface boundary sinks south to just south of the
Oklahoma border. Winds overnight north of this boundary at Dodge
City, Garden City and Liberal will be light with some low stratus
and fog (IFR conditions) being possible between 09z and 15z
Wednesday. VFR conditions are then expected at all TAF sites after
15z as a northeast wind at 10 to 15 knots develops.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  81  56  82  66 /  10  10  10   0
GCK  82  54  79  61 /  10  10  10   0
EHA  87  58  83  61 /   0  20  20   0
LBL  87  58  82  63 /   0  20  20   0
HYS  79  55  78  64 /   0  10   0   0
P28  85  63  83  71 /  20  30  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Sep 25, 3:49 AM CDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
349 AM CDT Wed Sep 25 2019

KSZ030-031-043>046-061>066-074>081-084>090-260900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
349 AM CDT Wed Sep 25 2019 /249 AM MDT Wed Sep 25 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be slight chance for thunderstorms to along the
Oklahoma border late tonight. If any storm does develop the main
hazards will be lighting and moderate rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

There will be a chance for thunderstorms on Friday and then again
early next week. At this time severe weather is not expected from
either the storms Friday or the thunderstorms next week.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Tuesday
  - Lightning: Elevated risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Sep 24, 10:27 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1027 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     FLASH FLOOD      PRATT                   37.65N 98.74W
09/24/2019                   PRATT              KS   EMERGENCY MNGR

            REPORTED BY EMERGENCY MANAGEMENT. SEVERAL
            CARS WERE TRAPPED IN WATER IN TOWN OF PRATT.
            NUMEROUS ROADS AROUND THE COUNTY WERE ALSO
            FLOODED. HIGHWAY 281 AT 2.5 MILES SOUTH OF
            PRATT WAS CLOSED DUE TO WATER OVER THE ROAD.

&&

MR
Special weather statement, Sep 24, 10:35 PM CDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1035 PM CDT Tue Sep 24 2019

KSZ090-250430-
Barber KS-
1035 PM CDT Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY UNTIL
1130 PM CDT...

At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Hardtner, moving southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kiowa, Hardtner and Hazelton.

LAT...LON 3700 9876 3705 9888 3729 9871 3723 9835
      3700 9835
TIME...MOT...LOC 0335Z 299DEG 20KT 3714 9870

FINCH
Local storm report, Sep 24, 10:48 PM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1048 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             1 E PRATT               37.65N 98.72W
09/24/2019  E1.25 INCH       PRATT              KS   PUBLIC

&&

JDF
Special weather statement, Sep 24, 11:34 PM CDT, 4 hours 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1134 PM CDT Tue Sep 24 2019

KSZ080-089-250500-
Kiowa KS-Comanche KS-
1134 PM CDT Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA AND CENTRAL
COMANCHE COUNTIES UNTIL MIDNIGHT CDT...

At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm
near Coldwater, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Coldwater, Wilmore and Lake Coldwater.

LAT...LON 3718 9940 3745 9931 3741 9903 3704 9908
TIME...MOT...LOC 0434Z 285DEG 21KT 3728 9930

FINCH
Local storm report, Sep 25, 1:45 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
145 AM CDT WED SEP 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND GST     2 E MEDICINE LODGE      37.28N 98.55W
09/24/2019  M60 MPH          BARBER             KS   ASOS

&&

RB
Special weather statement, Sep 25, 2:38 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
238 AM CDT Wed Sep 25 2019

KSZ090-250815-
Barber KS-
238 AM CDT Wed Sep 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY UNTIL
315 AM CDT...

At 237 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hardtner, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kiowa, Hardtner and Hazelton.

LAT...LON 3700 9869 3719 9867 3720 9835 3700 9835
TIME...MOT...LOC 0737Z 273DEG 16KT 3710 9859

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 7:11 PM CDTFlash Flood WarningDDCPratt3 hr
Sep 24, 7:43 PM CDTSevere Thunderstorm WarningDDCBarber25 min
Sep 24, 8:37 PM CDTSpecial Weather StatementDDCKiowa, Pratt53 min
Sep 24, 8:45 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt60 min
Sep 24, 9:03 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt57 min
Sep 24, 9:12 PM CDTTornado WarningDDCBarber, Pratt31 min
Sep 24, 10:13 PM CDTFlash Flood WarningDDCPratt6 hr
Sep 24, 10:22 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt19 min
Sep 24, 10:35 PM CDTSpecial Weather StatementDDCBarber55 min
Sep 24, 11:34 PM CDTSpecial Weather StatementDDCComanche26 min
Sep 25, 2:38 AM CDTSpecial Weather StatementDDCBarber37 min
Sep 25, 7:10 AM CDTDense Fog AdvisoryDDCGrant, Hamilton, Stanton, Stevens3 hr
Sep 25, 9:11 AM CDTAreal Flood WarningDDCPratt4 hr

Nearby

Areal Flood Warnings in Kansas, 2019Every areal flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.